Buy custom Neuroleptic Malignant Syndrome essay
An adverse effect of the psychopharmacology is a significant problem investigated by many scientists because of its possible impact on the quality of patients’ lives. Neuroleptic malignant syndrome (NMS) is one of the effects caused by the consumption of antipsychotic drugs and its timely recognition is necessary for avoidance such negative results as toxic effects in susceptible patients.
Buy Neuroleptic Malignant Syndrome essay paper onlineBecome our VIP client
* Final order price might be slightly different depending on the current exchange rate of chosen payment system.
Signs and Symptoms of NMS
Neuroleptic malignant syndrome is a potentially life-threatening situation, which can develop because of the consumption of traditional or not typical antipsychotics (Varcarolis & Halter, 2010). The main reason of its rare occurrence can be the consumption of such antipsychotic as haloperidol and also some antidepressants. Many patients can experience NMS after initial exposure to antipsychotic drugs. However, it can also develop in patients, who have taken antipsychotics for a long period of time. Symptoms of NMS include hyperpyrexia, muscle rigidity, and signs of autonomic instability, which comprise diaphoresis, BP changes, and cardiac dysrhythmias. NMS can also have such symptoms as myalgia, acute kidney injury, and raised serum creatine kinase. In case of such symptoms, the consumption of antipsychotics should be immediately discontinued (Varcarolis &Halter, 2010). The diagnosis of NMS can be complicated because its initial symptoms are very close to the serotonin syndrome.
Treatment and Prevention
Limited Time offer!
Get 19% OFF
NMS can be easy prevented in case of timely detection. It is very important to teach patients to inform the doctor about the symptoms of NMS because some of them may be not evident for the physician; therefore, it can lead to the negative results (Varcarolis & Halter, 2010). Pharmacological intervention with the aim of NMS prevention includes the possible use of a dopamine agonist such as bromocriptine or a muscle relaxant such as dantrolene. Paracetamol can be given to the patient additionally with the aim of fever reduction. It is also effective to use electroconvulsive therapy (ECT), which can produce a fast response to NMS (Keogh & Doyle, 2008). Agitation, dehydration, and prior history of NMS are risk factors, which may influence the development of the syndrome (Keogh & Doyle, 2008). Consequently, nurses should be familiar with the patients’ previous reaction to the antipsychotic medication and appropriately respond to the deficit in the fluid balance of patients, who take antipsychotic drugs.
Symptomatic management is an important constituent part of an efficient NMS treatment. Patients, who suffer from NNMS, need special care due to their physical and mental condition. Nurses should constantly observe the patients and immediately inform the doctor in case of the anomalies occurrence. The appropriate care is important for NMS patients as some of them may not be able to eat and drink without help because of the altered mental status. Antipsychotic therapy should not be applied to the patients, who have the history of NMS. Such patients should be treated with the alternative medications such as lithium or benzodiazepines (Keogh & Doyle, 2008). However, for some patients alternative medication may be ineffective. In such cases, the patient should take the antipsychotic of other class with a lower D2 affinity. Many scientists assert that the only benefit of the conventional psychotropic medication is the cheaper price comparing with their typical counterparts (Varcarolis & Halter, 2010).
Let’s earn with us!
Get 10% from your friends orders!
Neuroleptic malignant syndrome is a significant problem, which needs the specific approach and special care for the patients, who suffer from NMS. The main role of the nurses is a careful observation of the side effects and teaching the patients to manage their medication regime. The effective treatment of NMS strongly depends on the ability of the nurses to recognize and prevent fatalities, which may be caused by the negative effect of the drugs’ consumption.
Want to know what your projected final grades might look like?
Check out our easy to use grade calculator! It can help you solve this question.Calculate now